Minnesota, 2012Damaging Wind and Heavy Rain in Minnesota, June 17 to 18, 2012
June 17 to 18, 2012 · NWS ARX · 2 events in 1 county or zone
Isolated thunderstorms developed along a northward moving warm front in the early morning hours of June 18th. These storms blew down some trees in Lake City (Wabasha County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed along a northward moving warm front in the early morning hours of June 18th. These storms blew down some trees in Lake City (Wabasha County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 11:13 PM CST, 32 minutes earlier.
Area forecast discussion, Jun 17, 11:13 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT MON JUN 18 2012
.SHORT TERM...TONIGHT THROUGH WEDNESDAY
313 PM CDT SUN JUN 17 2012
AN ACTIVE WEATHER PERIOD IS ON TAP THROUGH MID WEEK WITH THE
INITIAL CONCERN FOR WIDESPREAD DAMAGING WINDS TONIGHT.
A DIGGING MID LEVEL TROUGH ACROSS SOUTH CENTRAL CANADA HAS BROUGHT
A TWO TIERED LOW PRESSURE SYSTEM INTO THE DAKOTAS. A COLD FRONT
THAT MOVED THROUGH THE REGION LAST NIGHT HAS STALLED OUT FROM EAST
TO WEST ACROSS SOUTHERN IOWA BEFORE TRANSITIONING TO A WARM FRONT
ACROSS WESTERN IOWA BUT THEN TRANSITIONS TO A WARM FRONT AS IT
RUNS INTO THE LOW IN CENTRAL SOUTH DAKOTA. INCREASED LOW LEVEL
FLOW OUT OF THE SOUTH HAS BROUGHT MOISTURE RETURN OUT OF THE GULF
WITH PW/S INCREASING TO AROUND 200 PERCENT OF NORM IN A CORRIDOR
AHEAD OF THIS TROUGH. CONVECTION DEVELOPED THIS MORNING ALONG THE
LEADING NOSE OF THIS 925-850MB MOISTURE TRANSPORT AND A MID LEVEL
SHORT WAVE TROUGH IN SOUTHWEST MINNESOTA. THIS PRECIPITATION HAS
SINCE TRACKED TO THE EAST TOWARD THE MISSISSIPPI RIVER THIS
AFTERNOON ALONG THIS WING OF LOW LEVEL WARM AIR ADVECTION.
ORGANIZED CONVECTION LOOKS UNLIKELY WITH THIS PRECIPITATION AS IT
IS OUTRUNNING THE CORE OF HIGHER INSTABILITY IN WESTERN MINNESOTA
AND SOUTH DAKOTA.
THE FOCUS THEN GOES TO TONIGHT WHERE AN MCS IS EXPECTED TO TRACK
ACROSS MINNESOTA AND WISCONSIN. THIS TRACK IS HIGHLY DEPENDENT
UPON WHERE CONVECTION INITIATES THIS AFTERNOON AHEAD OF THE
SECOND AND MORE POTENT MID LEVEL TROUGH MOVING ACROSS SOUTH
CENTRAL CANADA AND THE DAKOTAS. THE TREND IN THE 17.12Z GUIDANCE
HAS BEEN TO SHIFT THIS INITIATION AREA A BIT FURTHER TO THE NORTH
DUE TO A STRONG 800MB CAPPING INVERSION THAT HAS ADVECTED NORTHWARD
TODAY. THE EXPECTATION IS THAT CONVECTION WILL FORM IN THE
VICINITY OF WHERE THE WARM FRONT MEETS UP WITH THE SURFACE LOW AND
QUICKLY ORGANIZE INTO SUPERCELLS IN WEST CENTRAL MINNESOTA WHERE
NORTH DAKOTA MEETS SOUTH DAKOTA. AFTER A BRIEF PERIOD AS
SUPERCELLS...THESE STORMS WILL CONGEAL INTO A MESOSCALE CONVECTIVE
SYSTEM AND RACE TO THE EAST SOUTHEAST ALONG THE NOSE OF THE LOW
LEVEL JET AND INSTABILITY AXIS. CORFIDI VECTORS WOULD SUGGEST MORE
OF A SOUTHEAST TRACK ALONG THIS LLJ AND 800MB CAP...BUT THE 17.12Z
NAM/GFS SUGGEST MORE OF AN EASTWARD TRACK TO THE SYSTEM GOING FROM
CENTRAL MINNESOTA INTO NORTHERN WISCONSIN. THIS IS LIKELY DUE TO
THIS GUIDANCE SHOWING ADDITIONAL LOW LEVEL MOISTURE ADVECTION
RUNNING UP INTO NORTHERN WISCONSIN TONIGHT. THE PAST FEW RUNS OF
THE RAP... 17.15Z TO 17.18Z...HAVE BEEN GOING TOWARD THIS
NORTHWARD TREND AS WELL WHICH SHOWS CONVECTION INITIATING IN WEST
CENTRAL MINNESOTA THROUGH THE EARLY EVENING AND FOLLOWING THE NOSE
OF THE STRENGTHENING LOW LEVEL JET ACROSS CENTRAL MINNESOTA AND
INTO NORTHWEST WISCONSIN THROUGH THE EVENING. DAMAGING STRAIGHT
LINE WINDS COULD BE FAIRLY WIDESPREAD FROM THIS COMPLEX THOUGH IT
SHOULD BE WEAKENING AS IT MOVES INTO WISCONSIN AND AWAY FROM THE
HIGHER INSTABILITY AXIS INTO MONDAY MORNING.
THIS SURFACE LOW WILL THEN MOVE INTO SOUTHWEST ONTARIO ON MONDAY
WITH A COLD FRONT DROPPING SOUTH FROM IT THROUGH WISCONSIN. IN THE
WAKE OF THE MORNING MCS...SKIES SHOULD CLEAR OUT AND ALLOW FOR THE
ENVIRONMENT TO BECOME HIGHLY UNSTABLE WITH SBCAPE INCREASING TO
AROUND 2000-3000 J/KG ACROSS MUCH OF THE REGION. THE BETTER
FORCING WILL LIKELY BE ACROSS NORTHERN WISCONSIN WHERE A MID LEVEL
SHORTWAVE WILL BE CLOSER BY...THOUGH THE LOW LEVEL FRONTOGENESIS
ALONG THE SURFACE COLD FRONT SHOULD BE ENOUGH TO INITIATE
CONVECTION IN THE AFTERNOON. WITH MID LEVEL WINDS IN THE 50-60KT
RANGE AND VEERING LOW LEVEL WINDS...DEEP LAYER SHEAR LOOKS
FAVORABLE TO ORGANIZE ANY CONVECTION THAT DOES DEVELOP ALONG THE
FRONT OR OUTFLOW BOUNDARY FROM THE MORNING MCS INTO SOME SUPERCELLS
TOMORROW AFTERNOON INTO THE EVENING BUT THE COVERAGE OF THIS
CONVECTION IS IN DOUBT THE FURTHER SOUTHWEST YOU MOVE TOWARD AND
ACROSS THE MISSISSIPPI RIVER.
THE FRONT THEN BECOMES STATIONARY ACROSS NORTHERN IOWA/SOUTHERN
WISCONSIN AS THE NEXT WAVE KICKS IN FROM THE WEST AND TRANSITIONS
THE WESTERN PORTION OF THE FRONT BACK INTO A WARM FRONT.
CONVECTION WILL LIKELY REFORM ALONG AND NORTH OF THE FRONT AS IT
PUSHES BACK TO THE NORTH ACROSS MINNESOTA MONDAY NIGHT INTO
TUESDAY MORNING. WITH THE LOW LIFTING NORTH TOWARD LAKE SUPERIOR
AND THE TRAILING COLD FRONT STALLING OUT ACROSS EASTERN
MINNESOTA...THERE WILL BE SHOWER/THUNDERSTORMS LIKELY ALONG THIS
FRONT WITH WARM AND HUMID AIR OUT AHEAD OF IT IN THE WARM SECTOR.
THE 17.12Z NAM/GFS ARE IN FAIRLY GOOD AGREEMENT WITH GIVING THIS
FRONT A KICK TO THE EAST ON WEDNESDAY...BUT GIVEN THE SLOW MOVING
NATURE OF THIS FRONT ALONG WITH HIGH AMOUNTS OF MOISTURE AND
INSTABILITY THE MAIN THREAT FROM THIS IS WITH HEAVY RAINFALL AND
POSSIBLY FLOODING.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
313 PM CDT SUN JUN 17 2012
THE COLD FRONT CLEARS THE REGION WEDNESDAY NIGHT INTO THURSDAY AS
A RIDGE OF HIGH PRESSURE SETTLES IN ACROSS THE UPPER MIDWEST.
CONFIDENCE IN THE FORECAST FADES BEYOND THIS FEATURE THOUGH AS THE
17.12Z GFS AND ECMWF GET OUT OF PHASE WITH EACH OTHER. IT LOOKS
LIKE THE FRONT THAT WILL LINGER ACROSS THE REGION THROUGH MIDWEEK
WILL DROP DOWN TO JUST SOUTH OF THE REGION FOR THE LATER PART OF
THE WEEK. THE 17.12Z ECMWF KEEPS THE RIDGE AROUND INTO FRIDAY
WHILE THE GFS BRINGS A SYSTEM ALONG THIS FRONT THURSDAY NIGHT INTO
FRIDAY. THE FRONT THEN APPEARS TO LIFT NORTH FRIDAY NIGHT THOUGH
THE 17.12Z ECMWF QUICKLY SHUNTS IT BACK TO THE SOUTH ON SATURDAY
WHILE THE 17.12Z GFS TAKES IT NORTH.
&&
.AVIATION...THROUGH 06Z TUESDAY
1213 AM CDT MON JUN 18 2012
CONVECTION OVER MINNESOTA CONTINUES TO MOVE EAST-SOUTHEAST TOWARDS
THE AREA. STILL SOME QUESTION AS TO ITS IMPACT AT THE TAF SITES.
MOVEMENT WOULD TAKE MAIN COMPLEX THROUGH OR JUST NORTH OF KRST AND
POSSIBLY IF IT HOLDS TOGETHER KLSE. MAIN IMPACTS WILL BE FELT
BETWEEN 06Z-08Z. COULD BE A PERIOD OF MVFR CEILINGS IN THE WAKE OF
THE RAIN...BUT WILL THEN RETURN TO VFR. ONLY MENTIONED A SCATTERED
DECK AROUND 2K-3K FEET. NEXT QUESTION WILL BE CONVECTIVE POTENTIAL
AGAIN MONDAY AFTERNOON AND EVENING. MODELS CONSISTENT IN STALLING
FRONT OVER THE AREA WITH MORE CONVECTION DEVELOPING AFTER 21Z. DID
MENTION VCSH AFTER 21Z...WITH BETTER CHANCES FOR PRECIPITATION
THEN AFTER 03Z TUESDAY AS MOISTURE TRANSPORT INCREASES INTO THE
AREA.
&&
.HYDROLOGY...
313 PM CDT SUN JUN 17 2012
AN ACTIVE WEATHER PATTERN IS ON TAP FOR THE REGION THROUGH MIDWEEK
AS A FRONTAL BOUNDARY LINGERS ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY. HEAVY RAIN WILL BE POSSIBLE WITH THE ROUND OF STORMS
TONIGHT...THOUGH THEY WILL BE FAIRLY QUICK MOVING AND WEAKENING AS
THEY TRACK TO THE EAST. THE STORMS ON MONDAY SHOULD BE MORE
SCATTERED...BUT AGAIN COULD PROVIDE SOME LOCALLY HEAVY RAINFALL
WITH THEM. THE BETTER POTENTIAL FOR WIDESPREAD FLOODING RAIN IS
FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT AS A SLOW MOVING COLD
FRONT MOVES THROUGH THE REGION. WHILE UNCERTAINTY IS STILL HIGH
ABOUT WHERE THE HEAVIEST RAINS WILL FALL...SOME RISES ON LOCAL
RIVERS WILL BE POSSIBLE ACROSS THE REGION INTO MIDWEEK.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
313 PM CDT SUN JUN 17 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...HALBACH
LONG TERM...HALBACH
AVIATION...RABERDING
HYDROLOGY....HALBACH
Hazardous weather outlook, Jun 17, 7:25 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT SUN JUN 17 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
825 PM CDT SUN JUN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL MINNESOTA THIS
EVENING AND ARE EXPECTED TO MOVE EAST-SOUTHEAST...AFFECTING AREAS
MAINLY NORTH OF THE INTERSTATE 90 CORRIDOR TONIGHT. THESE STORMS ARE
EXPECTED TO APPROACH SOUTHEAST MINNESOTA BETWEEN 10 PM AND 11 PM AND
THEN ACROSS THE REMAINDER OF THE AREA THROUGH 2 AM. THE MAIN THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY AFTERNOON AND EVENING...THE THUNDERSTORMS CHANCES WILL
CONTINUE ACROSS THE AREA. A FEW OF THESE STORMS MAY PRODUCE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.
ANOTHER COMPLEX OF STORMS LOOKS TO DEVELOP SOMEWHERE OVER CENTRAL
OR SOUTHERN MINNESOTA MONDAY EVENING...THEN MOVE NORTHEAST OVERNIGHT
INTO TUESDAY MORNING. THESE STORMS ALSO POSE A THREAT OF DAMAGING
WINDS AND LARGE HAIL...MAINLY NORTH OF INTERSTATE 90.
A COLD FRONT MOVING THROUGH ON WEDNESDAY PROVIDES ANOTHER SEVERE
WEATHER THREAT...HOWEVER DETAILS ON THIS DAY ARE STILL HARD TO
DISCERN. THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY
BUT IT IS TOO EARLY TO DISCERN SEVERE WEATHER THREATS.
REPEATED HEAVY RAINFALL EVENTS FROM TONIGHT THROUGH WEDNESDAY NIGHT
WILL ENHANCE THE POSSIBILITY OF SOME FLOODING. ALTHOUGH HEAVY
RAIN WILL OCCUR THIS WEEK...THE SYSTEMS LOOK TO BE MOVING AND NOT
FAVORING ONE AREA. HOWEVER...HIGH RAINFALL RATES COULD CAUSE FLASH
FLOODING. RIVERS ARE EXPECTED TO SEE RISES THROUGH THE WEEK.
FINALLY...HEAT INDEX VALUES WILL CLIMB INTO THE 95 TO 100 DEGREE
RANGE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN ON MONDAY
AND TUESDAY AFTERNOONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED AROUND 11 PM TONIGHT IN
SOUTHEAST MINNESOTA AND THEN BETWEEN 11 PM AND 2 AM OVER THE
REMAINDER OF THE AREA NORTH OF INTERSTATE 90.
.EMERGENCY MANAGEMENT COORDINATION...
A WEBINAR MAY NEEDED ON MONDAY.
RRS/BAUMGARDT/ZT/BOYNE/JLR
In the hours before
Special weather statement, Jun 17, 11:01 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 AM CDT MON JUN 18 2012
MNZ079-086-087-180600-
DODGE-OLMSTED-WABASHA-
1201 AM CDT MON JUN 18 2012
...STRONG TO SEVERE THUNDERSTORMS APPROACHING DODGE...OLMSTED AND
WABASHA COUNTIES...
AT 1200 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM NEAR HASTINGS TO LE CENTER...MOVING SOUTHEAST AT 25 MPH. THIS
LINE OF THUNDERSTORMS WILL APPROACH NORTHERN DODGE...NORTHERN
OLMSTED AND WESTERN WABASHA COUNTIES AROUND 1 AM.
SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE
NEEDED AS THESE STORMS GET CLOSER
PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.
DTJ
Heavy Rain, Wabasha
- When
- June 17, 11:45 PM CST to June 18, 1:00 AM CST
- Where
- Wabasha County, Lake City
- Reported by
- COOP Observer
- Coordinates
- 44.450, -92.270
In a little more than an hour, almost three inches of rain fell in Lake City. Small streams in the area quickly became full or went slightly out of their banks.
Thunderstorm Wind, Wabasha
- When
- June 18, 12:37 AM CST
- Where
- Wabasha County, 0.49 mi W of Lake City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 44.450, -92.280
Some trees were blown down in Lake City.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, June 17, 20122 deaths · 2 events
- Flash Flooding and Flooding in Minnesota, June 17 to 30, 2012$44 million · 2 in hail · 49 events
- Tornadoes and Flash Flooding in Minnesota, June 17 to 18, 2012$1.3 million · EF0 · 73 events
- Wildfire in California, June 17 to 20, 2012$400,000 · 1 event
- Tornadoes and Hail in South Dakota, June 17, 2012EF1 · 27 events
- Damaging Wind in Oklahoma, June 17, 2012$60,000 · 61 kt wind · 1 event
- Dust Devil in Indiana, June 17, 20122 injured · 1 event
- High Wind in Wyoming, June 17, 201252 kt wind · 7 events
- Tornado and Hail in Minnesota, June 17, 2012EF0 · 7 events
- Flooding and Hail in Ohio, June 17 to 18, 2012$8,000 · 50 kt wind · 5 events
- High Wind in Montana, June 17, 201256 kt wind · 4 events
- Waterspouts in Gulf of Mexico, June 17, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388302, 388301.